August 14, 2012 Canadian researchers find common antibiotic can cause liver injury in elderly According to a new study, a common antibiotic used to treat respiratory and sinus infections can increase the risk of liver damage in elderly patients.

Canadian researchers find common antibiotic can cause liver injury in elderly

August 14, 2012
CTV News

A commonly prescribed antibiotic appears to increase the risk of severe liver damage in some older patients, researchers say.

Levofloxacin is often prescribed to treat respiratory and sinus infections, as is another drug in the same class, moxifloxacin, which is known to be linked to severe liver damage in patients on rare occasions.

In 2010, Health Canada issued a safety warning about this potentially dangerous side-effect of moxifloxacin, which led to a change in its labelling.

Levofloxacin appears to carry the same risk of liver damage for some patients, said Dr. David Juurlink, a researcher with the Institute for Clinical Evaluative Sciences in Toronto, who co-authored a study on the drug.

The study examined prescription drug and hospitalization records for 144 patients aged 66-plus, who were admitted to Ontario hospitals for acute liver damage following treatment with either of the two antibiotics. None of the patients had a previous history of liver disease.

To read the full story, click here.

For tips on how to protect your liver while taking medication, click here.

VOLUNTEER
DONATE NOW
YOUR STORY